Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Las Vegas, NV

July 8, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 8, 2014, 6:06 PM PDT for San Bernardino County, California. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2014, 6:06 PM PDT (01:06 UTC)
Expired
Jul 8, 2014, 10:00 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 162 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:51 PM PDTFLASH FLOOD1 Ne Vidal Junction, CACHP REPORTS ROADWAY FLOODING ON US 95 AT THE INTERSECTION OF STATE ROUTE 62. LOTS OF DEBRIS US 95 DUE TO FLOODING.
Jul 8, 7:27 PM PDTFLASH FLOOD1 Wsw Big River, CACHP REPORTS CAR STUCK IN WASH AT THE INTERSECTION OF DEL REY DRIVE AND PAHASKA TRAIL. PEOPLE HAVE MADE IT OUT OF THE VEHICLE AND ARE OUT OF THE WASH.
Jul 8, 8:39 PM PDTFLASH FLOOD18 Wsw Desert Hills, CACHP REPORTS MULTIPLE VEHICLES STUCK ON US 95 NEAR MILE MARKER 29 WHERE THE CHEMEHUEVI WASH CROSSES 95. WATER FLOWING ACROSS ROAD IS APPROX. 2 TO 3 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WGUS55 KVEF 090106
FFWVEF
CAC071-090400-
/O.NEW.KVEF.FF.W.0019.140709T0106Z-140709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
606 PM PDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 900 PM PDT/900 PM MST/

* AT 603 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR VIDAL JUNCTION...OR 12
  MILES WEST OF PARKER. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY...ADDITIONAL THUNDERSTORMS PRODUCING FLASH FLOODING     
  HAVE DEVELOPED NORTH OF VIDAL JUNCTION. 

* LOCATIONS IMPACTED INCLUDE...
  VIDAL JUNCTION
  BIG RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3408 11492 3458 11488 3458 11454 3435 11444
      3425 11417 3418 11423 3408 11443

$$

OUTLER
3 follow-up statements
304 
WGUS75 KVEF 090255
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
755 PM PDT TUE JUL 8 2014

CAC071-090400-
/O.CON.KVEF.FF.W.0019.000000T0000Z-140709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
755 PM PDT TUE JUL 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT/900 PM
MST/ FOR SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 723 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING NEAR HIGHWAY 62 AND 95 
INTESECTION NEAR VIDAL JUNCTION...AND ALSO IN BIG RIVER.  WHILE THE 
THUNDERSTORMS HAVE MOSTLY ENDED...EXCESSIVE RUNOFF WILL RESULT IN 
DANGEROUS FLASH FLOODING ACROSS THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3408 11492 3458 11488 3458 11454 3435 11444
      3425 11417 3418 11423 3408 11443

$$

OUTLER
261 
WGUS55 KVEF 090349
FFWVEF
CAC071-090500-
/O.EXT.KVEF.FF.W.0019.000000T0000Z-140709T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
849 PM PDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1000 PM PDT/1000 PM MST/

* AT 845 PM PDT...ADDITIONAL THUNDERSTORMS HAVE REDEVELOPED EAST OF 
VIDAL JUNCTION AND WILL EXASSERBATE FLASH FLOODING IN THE AREA. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN EXTENDED THROUGH 10 PM. 

* LOCATIONS IMPACTED INCLUDE...
  VIDAL JUNCTION
  BIG RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3408 11492 3458 11488 3458 11454 3435 11444
      3425 11417 3418 11423 3408 11443

$$

OUTLER
589 
WGUS75 KVEF 090453
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PDT TUE JUL 8 2014

CAC071-090502-
/O.EXP.KVEF.FF.W.0019.000000T0000Z-140709T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
953 PM PDT TUE JUL 8 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM PDT/1000 PM MST/
FOR SOUTHEASTERN SAN BERNARDINO COUNTY...

VERY HEAVY RAINFALL OBSERVED ACROSS MUCH OF THE REGION THIS EVENING 
RESULTED IN WIDESPREAD FLASH FLOODING. THUNDERSTORMS HAVE SINCE 
MOSTLY EXISTED THE AREA...BUT RUNOFF WILL CONTINUE THROUGH THE EARLY 
MORNING HOURS. 

LAT...LON 3408 11492 3458 11488 3458 11454 3435 11444
      3425 11417 3418 11423 3408 11443

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:31 PM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 1:31 PM PDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT TUE JUL 8 2014

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION RESULTING IN A
CHANCE OF THUNDERSTORMS FOR MOST OF THE WEEK. A FEW STORMS COULD
PRODUCE VERY HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.
&&

.SHORT TERM [TONIGHT THROUGH THURSDAY NIGHT]...
SLOW START TO THE CONVECTION TODAY AS INSTABILITY IS A BIT LESS THAN
YESTERDAY. THE PRIMARY AREAS WHERE THINGS ARE STARTING TO POP UP ARE
IN MOHAVE COUNTY AND WESTERN INYO OVER THE SIERRAS. WILL NEED KEEP
A CLOSE EYE OVER THE ENTIRE CENTER PORTIONS OF THE CWA THIS
AFTERNOON. FOR LAS VEGAS AND COLORADO RIVER VALLEY...A LATE START TO
THE STORMS CAN BE EXPECTED AGAIN SIMILAR TO THE LAST FEW DAYS. THE
GFS CONTINUES TO AGGRESSIVELY PUSH DRIER AIR NORTHEAST INTO THE AREA
WEDNESDAY BUT A MENTION OF THUNDERSTORMS OVER NORTHWEST
ARIZONA...SOUTHERN NEVADA AND PORTIONS OF INYO AND EASTERN SAN
BERNARDINO HAVE BEEN LEFT IN THE FORECAST AS SOME UNCERTAINTY
REMAINS WITH THAT SOLUTION.

.LONG TERM [FRIDAY THROUGH SUNDAY]...
HERE IS DECENT AGREEMENT THAT THE DRYING TREND WILL CONTINUE FOR
LATE IN THE WEEK WITH THUNDERSTORM CHANCES BASICALLY EAST OF LAS
VEGAS BY FRIDAY. NO CHANGES WERE MADE TO THE FORECAST FOR SATURDAY
THROUGH MONDAY WITH THUNDERSTORM CHANCES LIMITED TO MOHAVE COUNTY AS
THE AREA LOOKS TO REMAIN IN A BATTLE ZONE BETWEEN A FAIRLY DRY
SOUTHWEST FLOW AND A MORE MOIST SOUTHEAST FLOW. THAT IS NOT UNUSUAL
FOR OUR FORECAST AREA DURING MONSOON SEASON AND THE DRY AIR RARELY
PUSHES ALL THE WAY EAST THROUGH MOHAVE COUNTY.
&&

.AVIATION...FOR MCCARRAN...NORTHERLY WINDS ACROSS THE VALLEY WILL
PREVAIL EARLY THIS AFTERNOON AND HOVER CLOSE TO THE 10KT THRESHOLD.
THIS MAY FAVOR A CONFIGURATION 2 OR 3 UNTIL WINDS GO SOUTHWEST EARLY
THIS EVENING. THUNDERSTORMS ARE FIRING OVER THE SPRING MOUNTAINS AND
HIGHER TERRAIN IN THE VALLEY. STORMS ARE NOT EXPECTED AT THE
TERMINAL....BUT IT A STRAY STORM ROLLS IN IT WILL BE LATE SIMILAR TO
YESTERDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
ENTIRE AREA THROUGH THIS EVENING. ERRATIC AND GUSTY WINDS.
&&

.SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM: LERICOS/HARRISON
LONG TERM: HARRISON
AVIATION: LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 8, 3:35 AM PDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 AM PDT TUE JUL 8 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
335 AM PDT TUE JUL 8 2014 /335 AM MST TUE JUL 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
THE REGION TODAY INTO TONIGHT. LOCALIZED HEAVY RAIN AND POTENTIAL
FLASH FLOODING WILL BE THE MAIN HAZARD. IF YOU ENCOUNTER A FLOODED
ROADWAY, TURN AROUND, DON'T DROWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY ACROSS MUCH OF THE AREA
ALTHOUGH DRY AIR WILL BE STARTING TO PUSH INTO PORTIONS OF SOUTHEAST
CALIFORNIA. THIS GRADUAL DRYING TREND IS EXPECTED TO CONTINUE
THROUGH THE END OF THE WEEK AND BY THE WEEKEND...THUNDERSTORM
CHANCES SHOULD BE LIMITED TO MOHAVE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 12:42 PM PDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1242 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      9 SW BIG BEND RAWS      35.03N 114.83W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 JUST NORTH OF MM 70

0415 PM     FLASH FLOOD      10 WSW MOHAVE VALLEY    34.89N 114.76W
07/06/2014                   SAN BERNARDINO     CA   NWS EMPLOYEE

            FLOWING WATER AND DEBRIS OVER US 95 NORTH OF INTERSTATE
            40

0430 PM     NON-TSTM WND DMG 11 ESE TOPOCK           34.66N 114.29W
07/06/2014                   MOHAVE             AZ   NWS STORM SURVEY

            ONE RECENTLY CONSTRUCTED HOME DESTROYED. ONE MOBILE HOME
            MOVED OFF FOUNDATION. SEVERAL GARAGE DOORS DAMAGED.
            SHINGLES REMOVED FROM ABOUT A DOZEN HOMES AT HAVASU
            HEIGHTS.

&&

DBERC
Local storm report, Jul 8, 3:20 PM PDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     5 SW JEAN               35.74N 115.40W
07/08/2014  M66 MPH          CLARK              NV   MESONET

            AN AUTOMATED SENSOR NEAR JEAN MEASURED A THUNDERSTORM
            WIND GUST OF 66 MPH AT 310PM.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:06 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 8, 5:51 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Jul 8, 6:20 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 8, 6:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Jul 8, 7:03 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 8, 11:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 9, 4:43 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.